1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin absorption varies significantly with activity

Discussion in 'Diabetes Discussions' started by pkennedy19, Apr 19, 2010.

  1. pkennedy19

    pkennedy19 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    I seem to have a problem, and wonder if anyone else has experienced this. My job is office based and relatively stationary, at least in comparison to my weekend activity when I am exercising moderately. During the week I have to take much more insulin and inject 30 minutes prior to lunch to prevent high post meal BGs. Then at weekends I tend to hypo often and need to reduce my insulin and inject just before or during my meals. I guess to some extent this is expected, however in my case it just seems to be really exaggerated. I am starting to wonder if there is some sort of resistance to insulin, or difficulty in absorption. Achieving reasonable results during the week has become difficult. Any advice or help is much appreciated. I am 40 years old, taking humalog and lantus and have been diabetic for over 27 years.
     
  2. timo2

    timo2 · Well-Known Member

    Messages:
    613
    Likes Received:
    9
    Trophy Points:
    38
    Welcome to the forum, pkennedy19.

    Which injection sites do you normally use and what kind of condition are they in?
     
  3. pkennedy19

    pkennedy19 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Usually in the tummy. Sometimes the arms. No sign of damage. A bit more tummy fat now perhaps, but nothing major. I keep reasonably fit and active.
     
  4. timo2

    timo2 · Well-Known Member

    Messages:
    613
    Likes Received:
    9
    Trophy Points:
    38
    Hi,

    What you've described can sometimes be caused by poor circulation to the injection site. Because exercise improves both insulin sensitivity and circulation, it's possible to see bigger than normal variations in your insulin's action. One sign of poor circulation is the injection site being relatively cool to the touch compared to surrounding areas.

    My only other suggestion is caffeine. Are you drinking a lot more caffeine at work compared to while at home?
     
  5. pkennedy19

    pkennedy19 · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    21
    Injection sites seem to be OK. I am interested in the caffeine comment. I would drink roughly 2 to 4 a day whilst at work 1 to 3 per day at weekends. Nothing significant. What would you say if the effect of the caffeine?
     
  6. timo2

    timo2 · Well-Known Member

    Messages:
    613
    Likes Received:
    9
    Trophy Points:
    38
    Hi pkennedy19,

    The hormones released when you drink caffeine will tend to raise blood sugars, but the exact effect varies from person to person.

    Regards,
    timo.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook